• Five ambulatory children with various types of chronic arthritis developed renal papillary necrosis (RPN), as documented by intravenous pyelography. Each child was being treated with nonsteroidal anti-inflammatory drugs (NSAIDs) at the time of diagnosis of RPN and had had episodes of gross or microscopic hematuria for several months prior to diagnosis. In each child hematuria was associated with more than one NSAID, and three of the five children also had ingested acetaminophen intermittently. Glomerular function has remained normal and hypertension has not developed, but management of these children has necessitated reduction or elimination of NSAIDs. As evidenced by these five cases, microscopic or gross hematuria in a child with chronic arthritis treated with anti-inflammatory drugs should raise the possibility of RPN.
Allen RC, Petty RE, Lirenman DS, Malleson PN, Laxer RM. Renal Papillary Necrosis in Children With Chronic Arthritis. Am J Dis Child. 1986;140(1):20-22. doi:10.1001/archpedi.1986.02140150022023